Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 161, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 11, 2002, 10:17 PM CDT for Johnson County, Miami County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2002, 10:17 PM CDT (03:17 UTC)
- Expired
- Jun 11, 2002, 11:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Johnson County, KS, Miami County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 10:50 PM CDT | Thunderstorm Wind 74 E | (Ixd)Jhnsn Co Indsl, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 5:15 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 11, 10:15 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3957 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 17.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 120317
SVRMCI
KSC091-121-120415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1015 PM CDT TUE JUN 11 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN EAST CENTRAL KANSAS
MIAMI COUNTY IN EAST CENTRAL KANSAS
* UNTIL 1115 PM CDT
* AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM DE SOTO TO WELLSVILLE TO PRINCETON KS...AND MOVING EAST AT 35
MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
GARDNER BY 1020 PM CDT.
LENEXA...OLATHE BY 1025 PM CDT.
SPRING HILL...OVERLAND PARK...OSAWATOMIE BY 1035 PM CDT.
PRAIRIE VILLAGE...PAOLA...LEAWOOD BY 1040 PM CDT.
STANLEY...SOMERSET...FONTANA BY 1045 PM CDT.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...NEAR CONTINUOUS CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
DAMAGING WINDS OF 60 TO 70 MPH HAVE BEEN REPORTED IN FRANKLIN
COUNTY...AND ALSO NEAR LAWRENCE WITH THIS STORM. THIS IS A DANGEROUS
STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS
LAT...LON 3897 9502 3869 9505 3840 9504 3840 9467
3868 9461 3898 9461
HUDSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:50 PM CDT, 7 hours 27 minutes earlier.
Area forecast discussion, Jun 11, 2:50 PM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 250 PM CDT TUE JUN 11 2002 REMNANTS FROM EARLY MORNING MCS STILL EXITING EASTERN CWA. ANOTHER SMALLER AREA OF STORMS IN WESTERN CWA SEEMS TO HAVE INITIATED OFF OF OUTFLOW BOUNDARIES. DECODING THE SFC MAP THIS AFTN IS A BIT CHALLENGING...WITH COLD FRONT STILL TO THE NORTH AND NUMEROUS CONVECTIVE LEFTOVER BOUNDARIES SITTING AROUND. HAVE DECIDED TO GO WITH AN ETA/AVN COMPROMISE ON FROPA TIMING FOR THIS PKG. FOR THIS EVENING...AIR MASS HAS LITTLE TO NO CAP AND COULD SEE A POP UP THUNDERSTORM ANYTIME. HOWEVER...WE FEEL THAT THE BEST CHCS FOR STORMS WILL BE CLOSER TO MIDNIGHT. EXPECTING TO SEE ANOTHER MCS FORM AHEAD OF THE SFC FRONT...AFFECTING MAINLY NORTHERN ZONES. HOPING THAT THIS ACTIVITY WILL GIVE THE FRONT A GOOD SHOVE TO THE SOUTH. SHOULD SEE IT LAYING NEAR MISSOURI RIVER/I70 AROUND OR SLIGHTLY AFTER 18Z WED. DEPENDING ON HOW MUCH SUNSHINE WE CAN SCROUNGE UP AFTER MORNING TSRA...THIS WILL BE THE FOCUS FOR POSSIBLE SVR IN THE AFTERNOON. A LITTLE UNCERTAIN ABOUT COLD FRONT TIMING...AND HAVE THEREFORE LEFT MORE OF A CHC IN AND MOVE COVERAGE FOR WED EVENING. DECIDED TO LEAVE THURS DRY...ALTHO NOT OUT OF THE QUESTION TO SEE SOME THE TAIL END OF SOME SHOWERS IN SRN CWA. NOT GOING TO ISSUE FFA FOR NOW. LOOKING AT FFG/FFH...MOST LOCATIONS 3-6HR GUID IS 2-3 INCHES. FOR TONIGHT THINGS SHOULD BE FINE...WILL WAIT AND SEE WHAT HAPPENS AND TOSS BACK TO THE MID CREW TO LOOK AT FOR WED. TEMPERATURE-WISE HAVE NOT MADE MANY CHANGES TO THE GOING FCST. BUMPED UP OVERNIGHT LOWS A TOUCH...77 DPT AT MCI@2PM IN THE EXTENDED...HAVE INTRODUCED POPS IN WESTERN ZONES DUE TO NORTHWEST FLOW SCENARIO FOR SUN/MON. OTRW TEMPS RIGHT AROUND CLIMO. LVQ ---------------------------------------- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 632 AM CDT TUE JUN 11 2002 MADE A QUICK ADJUSTMENT TO THE FORECAST THIS MORNING. I ADDED A CHANCE OF SHOWERS AND THUNDERSTORMS TO TODAYS PERIOD. CONTINUED SHOWERS AND THUNDERSTORM DEVELOPMENT IN NORTHEAST KANSAS INDICATE THAT DIFFLUENT FLOW ALOFT MAY BE ENOUGH TO CONTINUE TO TOUCH OFF STORMS THAT COULD MOVE INTO NORTHERN MISSOURI TODAY. ADDITIONALLY...CURRENT RADAR IMAGES INDICATE A WEAK NORTH/SOUTH SURFACE BOUNDARY NEAR CLINTON THAT COULD PROVIDE ENOUGH FOCUS TO FIRE SOME ISOLATED CONVECTION IN OUR VERY JUICY ATMOSPHERE OF CENTRAL MISSOURI. CUTTER 320 AM... MAIN PROBLEM FOR THE SHORT TERM CONTINUES TO BE PRECIPITATION THROUGH WEDNESDAY NIGHT. OVERNIGHT A STRONG MCS FIRED JUST TO OUR NORTHWEST IN NEBRASKA AND PUSHED NORTHEAST INTO IOWA. OUR INTER MOUNTAIN LOW ALONG THE CANADIAN/U.S. BOARDER CONTINUES TO LIFT EAST NORTHEAST...AS THE EAST COAST RIDGE LOOKS LIKE ITS BEGINNING TO FLATTEN OUT. THE LOW PRESSURE SYSTEMS ASSOCIATED COLD FRONT IS CURRENTLY MOVING VERY SLOWLY AS IT DRAPES FROM MINNESOTA...THROUGH WEST IOWA/EAST NEBRASKA...AND INTO THE WEST HALF OF KANSAS. UPPER LEVEL SUPPORT FROM THE JET MAX...ON THE LEADING SIDE OF THE INTER MOUNTAIN LOW ALONG WITH FRONTAL INSTABILITY...PROVIDED THE EXTRA SUPPORT FOR TONIGHTS MCS/BOW ECHO ACTION TO OUR NORTH. WHILE THE LACK OF UPPER LEVEL SUPPORT KILLED THE THERMODYNAMICALLY DRIVEN THUNDERSTORMS THAT WERE BREWING TO OUR WEST IN CENTRAL KANSAS ALONG THE FRONT EARLIER TODAY. MODEL PREFERENCE FOR THE SHORT TERM IS THE ETA. I FEEL THAT IT HAS A BETTER HANDLE ON THE FRONTAL LOCATION THROUGH WEDNESDAY NIGHT. HOWEVER...ITS PRECIPITATION FIELD APPEARS TO BE WAY OVERDONE FOR TODAY. THE ETA HAS BEEN TO QUICK TO ERODE THE 700 MB CAP AS OF LATE WHICH THEN ALLOWS IT TO INDUCE A LOT OF LIFT THAT JUST IS NOT THERE. SO...I WILL CONTINUE TO LEAVE RAIN CHANCES OUT OF MOST OF THE AREA TODAY AS WE SHOULD CONTINUE TO BE TOO HEAVILY CAPPED TO SEE ANY ACTION FOR MOST OF THE DAY. HOWEVER...AS THE FRONT BEGINS TO PUSH INTO THE NORTHWEST CORNER OF THE STATE TONIGHT I EXPECT THUNDERSTORMS TO BECOME LIKELY FOR THE NORTHERN QUARTER OF STATE TONIGHT. UPPER LEVEL SUPPORT...FOR ANY CONVECTION THAT DOES FIRE OFF IN EAST KANSAS...WILL BE IN PLACE TO HELP PUSH ANY MCS THAT MIGHT FORM THROUGH MISSOURI OVERNIGHT. HEAVY RAIN LOOKS TO BE A REAL POSSIBILITY AS THUNDERSTORMS COULD TRAIN ALONG THE SLOWLY SAGGING FRONT. FLASH FLOOD GUIDANCE FOR NORTH MISSOURI AND EAST KANSAS LOOKS TO BE AT 3 INCHES OR HIGHER FOR SIGNIFICANT FLOODING. I WILL LEAVE IT TO THE DAY SHIFT TO LOOK AT THE POTENTIAL FOR FLOODING. THE ETA MODEL TAKES ITS TIME MOVING THE FRONT THROUGH THE NORTH HALF OF MISSOURI WEDNESDAY. BY MID AFTERNOON THE FRONT LOOKS TO BE PUSHING THROUGH CENTRAL MISSOURI JUST IN TIME FOR THE MAX HEATING. I AM EXPECTING THIS TO PRODUCE STRONG THUNDERSTORMS. THE REST OF THE GOING FORECAST LOOKS TO HAVE A GOOD HANDLE ON THE TAPERING OFF OF PRECIPITATION CHANCES WEDNESDAY NIGHT...AND THE SEASONAL TEMPERATURES IN THE REMAINDER OF THE EXTENDED PACKAGE. CUTTER EAX... KS...NONE MO...NONE
In the hours before
Local storm report, Jun 11, 7:57 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
757 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 4 W ATCHISON KS 1.75 INCH HAIL
06/11/02 ATCHISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 11, 8:04 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
804 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0748 PM BEAN LAKE MO 70 MPH TSTM GUST
06/11/02 PLATTE REPORTED BY STORM
SPOTTER.Local storm report, Jun 11, 8:16 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
816 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 7 E MOUND CITY MO .75 INCH HAIL
06/11/02 HOLT REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 11, 9:10 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
910 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0819 PM BEAN LAKE MO 60 MPH TSTM GUST
06/11/02 PLATTE REPORTED BY STORM
SPOTTER. TREES DOWNED.Local storm report, Jun 11, 9:31 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
931 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM KEARNEY MO .75 INCH HAIL
06/11/02 CLAY REPORTED BY STORM
SPOTTER.
0900 PM KEARNEY MO 60 MPH TSTM GUST
06/11/02 CLAY REPORTED BY STORM
SPOTTER.Special weather statement, Jun 11, 10:16 PM CDT, 1 minute before
KSZ025-057-102>105-MOZ001>005-011>016-020>025-028>033-037>040- 043>046-054-120400- SPECIAL WEATHER STATEMENT...RETRANSMIT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1016 PM CDT TUE JUN 11 2002 TORNADO WATCH NUMBER 411 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...BUCHANAN...CALDWELL...CARROLL...CHARITON... CLAY...CLINTON...COOPER...DAVIESS...DE KALB...GENTRY...GRUNDY... HARRISON...HOLT...HOWARD...JACKSON...LAFAYETTE...LINN...LIVINGSTON... MACON...NODAWAY...PLATTE...RANDOLPH...RAY...SALINE...SULLIVAN AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH AND WYANDOTTE. SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE ATCHISON... BETHANY...BOONVILLE...CHILLICOTHE...KANSAS CITY...MARSHALL... MARYVILLE...MOBERLY...OLATHE...ROCKPORT...ST JOSEPH AND TRENTON. WHILE SCATTERED THUNDERSTORMS WILL STILL TRAVEL ACROSS THESE AREAS TONIGHT...THE THREAT FOR TORNADOES HAS ENDED. LVQ
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:00 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.